MAUDE Adverse Event Report: STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US POLYAXIAL SCREWDRIVER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 48268011
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/28/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a screwdriver broke in half while inserting a screw.No adverse consequences to the patient were reported.
 
Additional Manufacturer Narrative
The reported event was confirmed via visual inspection of the returned device.Material analysis was performed on the device.The shaft was found to have fractured in a mixed mode of cleavage and ductile due to an applied bending load.The hardness and elemental constituents were consistent with specifications.No material or manufacturing defects were found.Based on the material analysis, the most likely root cause is bending load applied to the driver during screw insertion.The surgical technique guide also recommends tapping for most cases, and the lack of tapping during screw hole preparation may have also contributed to the event by requiring the surgeon to use more force to place the screw into the prepared hole.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREWDRIVER SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7694463
Report Number0009617544-2018-00176
Device Sequence Number1511025
Product Code LXH
UDI-Device Identifier07613327356656
UDI-Public07613327356656
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48268011
Device Lot Number17A964
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2018
Initial Date Received by Manufacturer 06/28/2018
Supplement Date Received by Manufacturer08/29/2018
Initial Report FDA Received Date07/17/2018
Supplement Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1